Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 202, NWS Sioux Falls, SD

July 9, 2003Cherokee County, Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 9, 2003, 12:48 AM CDT for Cherokee County, Ida County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 12:48 AM CDT (05:48 UTC)
Expired
Jul 9, 2003, 1:15 AM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Cherokee County, IA, Ida County, IA

The radar

The Sioux Falls radar (KFSD), 146 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.4
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WUUS53 KFSD 090548
SVRFSD
IAC035-093-090615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1248 AM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST CHEROKEE COUNTY IN NORTHWEST IOWA
  NORTHERN IDA COUNTY IN NORTHWEST IOWA

* UNTIL 115 AM CDT

* AT 1248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER IDA COUNTY...OR ABOUT 4 MILES NORTH OF
  HOLSTEIN...MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL IDA COUNTY THROUGH 100 AM CDT
RURAL CHEROKEE COUNTY THROUGH 100 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4257 9574 4245 9561 4257 9539 4270 9548

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:45 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 8, 9:45 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT TUE JUL 8 2003

BIG AREA OF TSTMS STILL DVLPG TOWARDS CNTRL SD AND SHOULD GET EVEN
BTR AS IT MOVES TOWARDS CWA REST OF TNGT. TSTMS IN NRN NEB SHOULD
NOT STEAL ENUF INFLOW TO PREVENT DECENT TSTMS AND HVY RAINS IN PARTS
OF CWA TNGT...AS NWD FORCING OVR DVLPG E/W BOUNDARY PRETTY STG.
MAIN THREAT OF SVR IN WRN AND SRN CWA NR BTR INSTABILITY. PREV
FCST LOOKS REASONABLE...EXCPT SLOWED DOWN EWD PROGRESS SOME.

.FSD...FLOOD WATCH FOR ALONG AND SOUTH OF I90 THROUGH 4 AM.

RSR
Hazardous weather outlook, Jul 8, 1:19 PM CDT, 11 hours 29 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT TUE JUL 08 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AN UNSEASONABLY STRONG UPPER LEVEL STORM SYSTEM WILL MOVE OVER
THE NORTHERN PLAINS LATE THIS AFTERNOON....WHICH WILL GIVE THE
TRI STATE THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK
TONIGHT.

THUNDERSTORMS WILL DEVELOP FIRST AHEAD OF A WEAK UPPER LEVEL
SYSTEM THIS AFTERNOON AND THESE STORMS WILL MAINLY AFFECT AREAS
ALONG AND NORTH OF SOUTH DAKOTA HIGHWAY 14.  THEN LATER THIS
AFTERNOON...STORMS ARE EXPECTED TO DEVELOP ALONG THE WARM FRONT OVER
NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS AFTERNOON AND SOME
OF THE STORMS COULD BE SEVERE WITH LARGE HAIL.  STORMS ARE ALSO
EXPECTED TO DEVELOP AHEAD OF THE STRONGER UPPER LEVEL SYSTEM AND
SPREAD EAST WITH TIME.  BY LATE EVENING THE STORMS WILL MERGE INTO A
LARGE CLUSTER OF THUNDERSTORMS.  THE MAIN THREAT FROM THESE STORMS
WILL BE STRONG WINDS AND OCCASIONAL HAIL.

FLOODING...
PERSISTENT RAINFALL OVER THE PAST SEVERAL DAYS HAS SATURATED THE
GROUND IN MANY LOCATIONS ACROSS THE AREA. HEAVY RAINFALL WILL
AGAIN BE POSSIBLE TONIGHT.  RAINFALL AMOUNTS COULD EXCEED THREE
INCHES IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM ALONG AND NORTH OF
HIGHWAY 14 AND AFTER 7 PM TO THE SOUTH OF HIGHWAY 14.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:16 AM CDTSevere Thunderstorm WarningFSDCherokee29 min
Jul 9, 2:37 AM CDTFlash Flood WarningFSDCherokee113 min
Jul 9, 2:44 AM CDTSevere Thunderstorm WarningFSDCherokee31 min
Jul 9, 3:33 AM CDTFlash Flood WarningFSDIda3 hr
Jul 9, 4:05 AM CDTFlash Flood WarningFSDBuena Vista3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.